Florida, 2009

Hail in Florida, May 12, 2009

May 12, 2009 · NWS MLB · 1 event in 1 county or zone

A severe thunderstorm produced nickel size hail near Universal Studios. Numerous other strong storms across east central Florida produced gusty winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm produced nickel size hail near Universal Studios. Numerous other strong storms across east central Florida produced gusty winds and small hail. A unique 'smoke whirl' was observed and video-taped at Indiantown in Martin County (1312 EST) as a weak dust-devil-like vortex developed and entrained smoke from an adjacent wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 12, 1:28 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 12, 1:28 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT TUE MAY 12 2009

.DISCUSSION...

TONIGHT...MOISTURE ASSOCIATED WITH THE STALLED DISSIPATING
FRONTAL BOUNDARY DRAPED ACROSS CENTRAL FLORIDA IS LIFTED (UNDERCUT)
AS HIGH PRESSURE BUILDS DOWN THE PENINSULA AND WINDS SHIFT ONSHORE.
MODEL TIME HEIGHT CROSS SECTIONS DO A GOOD JOB OF SHOWING THIS IDEA.
COOLER TEMPERATURES ALOFT...-8 TO -10...KEEP THE ATMOSPHERE MID
LEVEL LAPS RATES STEEP AND SOME LIFT ASSOCIATED WITH A TROUGH ALOFT
MOVING ACROSS THE AREA JUSTIFY CHANCE OF SHOWERS ISOLATED LIGHTNING
STORMS CAPE NORTH AND INTERIOR WHILE SLIGHT CHANCE OF SHOWERS ND
LIGHTNING STORMS OVER THE COASTAL SOUTHERN CWA AS THE SEA BREEZE
INTERACTS WITH LAKE OKEECHOBEE BREEZES. LIGHT SOUTHERLY STEERING
WINDS ALOFT WOULD INDICATE SLOW MOVING STORMS AND SHOWERS WITH AN
OPPORTUNITY FOR LOCALLY HEAVIER ACCUMULATIONS FOR SOME INTERIOR
LOCATIONS FROM OKEECHOBEE TO ORANGE...SEMINOLE AND NORTHERN LAKE AND
INLAND VOLUSIA COUNTIES. EXPECTING STORMS AND SHOWERS TO LINGER
UNTIL AROUND MIDNIGHT BEFORE WINDING DOWN.

WEDNESDAY...GFS MOS HAS SOME HEFTY POP NUMBERS FOR THE NORTHERN CWA
WHICH LOOK WAY TOO HIGH. ALTHOUGH THE ATMOSPHERE IS GETTING MORE
MOISTURE MESOSCALE FORCING SUCH AS SEA BREEZE BOUNDARY INTERACTION
IS EXPECTED SO HAVE PARED DOWN POP TO CHANCE (30 TO 50 PERCENT SOUTH
TO NORTH) FOR WEDNESDAY AFTERNOON.

MIDNIGHT DISCUSSION...
THU-THU NIGHT...SIMILAR CONDITIONS EXPECTED THU WITH ONSHORE FLOW
AND EASTERLY STEERING FLOW ALOFT PROVIDING A SCHC CHANCE FOR
MEASURABLE PCPN IN THE AFTERNOON. THE HIGH PRESSURE CENTER WILL
GET NUDGED FURTHER INTO THE WESTERN ATLC AS A COLD FRONTAL
BOUNDARY NEARS THE NEW ENGLAND STATES. RIDGING WILL REMAIN
SITUATED NORTH. HIGHS MAY BE A DEGREE OR TWO HIGHER THAN WED WITH
LOWS REMAINING FAIRLY CONSISTENT AND MILD.

FRI-TUE...THE HIGH WILL GET NUDGED FURTHER SOUTH INTO THE WESTERN
ATLC REMAINING OFF OF THE MID ATLC STATES THRU THE EXTENDED. AS A
STRONGER FRONTAL BOUNDARY MAKES A PUSH TOWARDS THE ATLC SEABOARD AND
GULF COAST STATES SURFACE RIDING WILL SLIDE FURTHER SOUTH THIS
WEEKEND INTO THE PENINSULA WITH EASTERLY FLOW VEERING TO
SOUTHEASTERLY SUN AND THEN SOUTHERLY ON MON. EXPECT AN EAST COAST
SEA BREEZE BOUNDARY TO MOVE INLAND EACH DAY PROVIDING A FOCUS ALBEIT
ONLY A 20%-30% CHANCE FOR CONVECTION EACH AFTERNOON & EARLY EVENING.
BEST CHANCES APPEAR TO BE OVER THE INTERIOR WITH THE ONSHORE
STEERING FLOW FOR MUCH OF THE PERIOD. HOWEVER...THE GFS HINTS AT THE
STEERING FLOW BECOMING WESTERLY POSSIBLY AS EARLY AS SUN...OR MORE
LIKELY BY MON PROVIDING THE EASTERN PENINSULA WITH INCREASED RAIN
CHANCES. HIGHS ARE EXPECTED TO BE WITHIN RANGE OF CLIMO WITH LOWS A
FEW TO SEVERAL DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION...AREAS OF MVFR CEILINGS THROUGH MIDNIGHT MAINLY I 95 AND
WEST AS SEA BREEZE STORMS AND SHOWERS PUSH INLAND. VFR MIDNIGHT
THROUGH MID MORNING WEDNESDAY BEFORE THE PROCESS STARTS OVER.

&&

.MARINE...
TUE NIGHT-WED...EASTERLY WINDS 10 KNOTS OR LESS AS HIGH PRESSURE BUILDS DOWN
THE COASTAL WATERS. SEAS...MAINLY SWELL...4 FEET OR LESS.

PREVIOUS DISCUSSION...
THU-SAT...HIGH PRESSURE RIDGING TO THE NORTH WILL
GRADUALLY SLIDE SOUTHWARD INTO THE NORTH-CENTRAL FLORIDA BY THE
WEEKEND. AN EAST COAST SEA BREEZE BOUNDARY WILL MOVE INLAND EACH
DAY AS THE FLOW REMAINS ONSHORE. OFFSHORE WIND SPEEDS WILL
OCCASIONALLY APPROACH AROUND 15 KTS SUSTAINED THROUGH THE PERIOD
WITH NEAR SHORE WINDS SLIGHTLY LESS. AN EAST/NORTHEAST SWELL WILL
BUILD SEAS TO 5 FT (AND POSSIBLY 6 FT) AWAY FROM THE COAST WED
NIGHT THRU THE EXTENDED WITH 2-4 FT SEAS NEAR SHORE. WONT RULE
OUT A FEW PERIODS OF CAUTIONARY STATEMENTS FOR OFFSHORE
WATERS...WHICH WILL BE BEST HANDLED BY FUTURE SHORT-TERM
FORECASTERS IN THE NEAR TERM.

&&

.FIRE WEATHER...
THIS AFTERNOON AND EARLY EVENING...DESPITE RECENT SPOTS OF RAIN...
GROUND AND FUELS STILL HORRIBLY DRY SO THERE IS A POTENTIAL FOR
LIGHTNING INITIATED FIRES WHERE EVER STORMS HAVE OCCURRED. DEEPENING
EASTERLY FLOW WEDNESDAY WILL KEEP RELATIVE HUMIDITY VALUES WELL
ABOVE CRITICAL THRESHOLD.

PREVIOUS DISCUSSION...
THU-SAT...ONSHORE FLOW WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES
FROM FALLING BELOW 40 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  81  69  85 /  40  30  10  20
MCO  70  88  68  89 /  40  50  10  20
MLB  72  84  71  84 /  30  30  10  20
VRB  71  86  70  83 /  30  30  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
RADAR...KELLY
Hazardous weather outlook, May 12, 8:20 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT TUE MAY 12 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
920 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MORE MOIST AIRMASS WILL LEAD TO SCATTERED AFTERNOON LIGHTNING
STORM DEVELOPMENT ALONG THE INLAND MOVING EAST COAST SEA BREEZE
AND NEAR A STALLED FRONTAL BOUNDARY NEAR EXTREME NORTHERN LAKE AND
VOLUSIA COUNTIES. ANY STORMS THAT DEVELOP WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS CAN BE EXPECTED THIS AFTERNOON OVER THE COASTAL
WATERS...MAINLY NORTH OF THE CAPE. ANY STRONGER STORMS THAT FORM
WILL HAVE THE POTENTIAL TO PRODUCE GUSTS TO 35 KNOTS AND FREQUENT
LIGHTNING.

...FIRE WEATHER IMPACT...
A PERSISTENT AND MOIST ONSHORE FLOW WILL KEEP THE FIRE WEATHER
THREAT LOW THIS AFTERNOON. HOWEVER ANY LIGHTNING STRIKES FROM
STORMS THAT FORM THIS AFTERNOON WILL BE ABLE TO SPARK NEW
WILDFIRES DUE TO THE EXTREMELY DRY GROUND CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LINGERING MOISTURE OVER THE AREA WILL KEEP A LOW CHANCE FOR
AFTERNOON LIGHTNING STORMS MAINLY OVER THE INTERIOR THROUGH LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/UPDATE WIMMER

In the hours before

Special weather statement, May 12, 12:40 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT TUE MAY 12 2009

FLZ054-121830-
INDIAN RIVER-
140 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST WEST OF FELLSMERE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, May 12, 1:03 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT TUE MAY 12 2009

FLZ064-121845-
MARTIN-
203 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST NORTH OF INDIANTOWN...MOVING SOUTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Local storm report, May 12, 1:47 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     INDIANTOWN              27.02N 80.47W
05/12/2009                   MARTIN             FL   FIRE DEPT/RESCUE

            FIRE OFFICIALS WITNESSED FUNNEL CLOUDS LOWERING OVER
            WESTERN RURAL MARTIN COUNTY THEN DISSIPATED.

&&

JRC
Special weather statement, May 12, 1:50 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 12 2009

FLZ044>046-053-144-121925-
NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
250 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...ORANGE
COUNTY...NORTHEASTERN OSCEOLA COUNTY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS NEAR FRUITLAND PARK TO MOUNT DORA AND OCOEE. OTHER
STRONG STORMS WERE DEVELOPING OVER SOUTHEAST ORANGE COUNTY.

THE STORMS WERE MOVING VERY SLOW MOVING...DRIFING AT 5 TO 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW
AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS WITH THESE STORMS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Local storm report, May 12, 2:22 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT TUE MAY 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MOUNT DORA              28.82N 81.69W
05/12/2009  E0.70 INCH       LAKE               FL   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED GUSTS TO 40 MPH AND DIME SIZE
            HAIL AT THE INTERSECTION OF PROGREE BLVD. AND 19A

&&

FXD
Special weather statement, May 12, 2:35 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 PM EDT TUE MAY 12 2009

FLZ045-122015-
ORANGE-
335 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN ORANGE COUNTY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORLOVISTA...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE UNIVERSAL
STUDIOS...DOCTOR PHILLIPS...LAKE BUENA VISTA AND SEA WORLD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

52

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
May 12, 2:54 PM EST
Where
Orange County, 3.66 mi SSE of Orlovista
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.480, -81.450

Nickel size hail was reported on I-4 near Universal Studios. The public report was relayed by WPOZ radio.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170146.